Dr Amir appeared on Lorraine to discuss the health risks associated with the weight loss drug causing controversy right now.
Credit: 'Lorraine' / ITV / ITVX
LORRAINE KELLY: You know, if it's over there, it's going to be over here before we know it. Well, let's rejoin our Dr. Amir. And as Ross said, originally, a diabetes drug, clearly, when something sounds too good to be true, it is.
AMIR KHAN: That's right, Lorraine. It is originally a diabetes drug. The way it works, it's a once weekly injection. And it's a hormone that our guts naturally produce it, sends messages up to the pancreas to start producing insulin. But one of the side effects is it slows down the movement of food in the gut. So you stay fuller for longer and you don't have much of an appetite. So you eat less, which results in weight loss. But, of course with any drug, any medication. And this is medication, there are side effects.
So the common ones are nausea, vomiting, feeling bloated, diarrhea. But in rare cases, you know, seriously, it can cause inflammation of the pancreas. That's pancreatitis. I can cause gallbladder problems. It can even cause kidney failure. So really, it should be only available on prescription. And I do prescribe it to my patients, who live with type 2 diabetes, but it's very carefully monitored. It's not done online, you're not just given it and off you go. We carefully monitor them.